I'm new

Hi! I have been hypothyroid for43yrs I'm 65. I also suffer with diabetes and gout.Ihave suffered with painful joints for years.Having had steroid injections in shoulder hips elbows (both sides) feet . Being told it was ligament trouble.(tennis elbow etc.)I have recently had very painful hands( base of the thumb) I had a blood test and was told ihad a slightly high rheumatoid factor(17) It has freaked me out abit. I'm having to wait until 19 th july to see a consultant.. Has anyone else had this trouble ?

3 Replies

  • Welcome Jancoe

    I am sorry you have all these additional health problems. I assume you are on levothyroxine? What's your dose?

    If you have had a recent thyroid gland blood test, please get a copy from your surgery and post them, complete with the ranges, and someone will comment upon them. If you haven't, make an appointment and also ask for a Vit B12, Vit D, ferritin, folate and iron. The first two are often deficient in hypo people.

    If hypo people are not medicated to the optimum, sometimes we can get additional problems/symptoms. Many GP's keep the TSH within 'normal' range whereas we should have a TSH of 1 or below, or even suppressed.

    If you have one autoimmune disease, you are apt to get more. I have pernicious anaemia and hypothyroidism. I have also had alopecia (another autoimmune).

    Best wishes

  • You seem to be very clued on this......which I am not!! I also am hypo and hae pernicious anaemia. I wonder if you could give me a couple of pointers in the right direction. I have been on 125g levo for a few years and have "managed" with the usual tiredness, aches, memory problems etc. however, two weeks ago I went back to see my GP as I felt "horrendous" with dreadful fatigue and aches and pains everywnere. He is very sympathetic, but I feel not as knowlegeable as the people on this forum! He said my levels were normal ( as I felt so bad I failed to ask for them argh!!). He mentioned the word "fibromyalgia". I asked whether it may be an increase in my dosage might help and he agreed to increase to 150g. He also gave me a few sleeping pills as my sleeping pattern is horrendous and I only get on average 3 hours sleep per night - I have a family and a full time job!!I know in my head that it will take a little time for my body to adapt but I feel as though somebody is sitting on my chest and I am very breathless - do you know whether this is just part of my body adjusting?? Any help you can give me would be much appreciated!!! Thank you

  • I knew absolutely nothing about the thyroid gland before I was diagnosed. It is just because I was even worse after being on levo that I began to search and found Thyroiduk.org. My NHS Endo eventually allowed me to have 10mcg T3 added to a reduced T4 and I immediately found a difference. I went private and onto T3 alone and then onto NDT. (My GP wouldn't prescribe).

    I tried several NDT's (natural dessicated thyroid made from pigs) and have now found one I am happy with. Insomnia was a problem with me too whilst on levo but it has now gone. All other symptoms disappeared too.

    GP's think it is fine to keep your TSH within the 'normal' range but we should have a TSH below 1 or even less. It would have been kinder if the GP had prescribed 10mcg of T3 to a reduced T4 (50mcg less) rather than sleeping pills and I will say I am not medically qualified.

    Breathlessness is not good and this is a link to an archived site so the links within may not work. We have to read and learn so we know more than the GP's - many of whom I believe get a half day on thyroid gland problems and are told that the TSH is the very best way to diagnose (they ignore clinical symptoms or don't know them).




    There are other topics at the top of the page which may interest you, such as


You may also like...